Alert archive / California / Wind Advisories in 2020
Wind Advisory 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 28, 2020, 2:09 AM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Jan 29, 2020, 10:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2020, 2:09 AM PST (10:09 UTC)
- In effect from
- Jan 29, 2020, 10:00 AM PST
- Expired
- Jan 29, 2020, 5:02 PM PST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
237 WWUS75 KPSR 281009 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 309 AM MST Tue Jan 28 2020 AZZ530-CAZ560-561-564-568>570-282300- /O.NEW.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 309 AM MST Tue Jan 28 2020 /209 AM PST Tue Jan 28 2020/ ...WIND ADVISORY IN EFFECT FROM 11 AM MST /10 AM PST/ TO 9 PM MST /8 PM PST/ WEDNESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Parker Valley. In California, Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Chuckwalla Mountains, Chiriaco Summit, Palo Verde Valley and Chuckwalla Valley. * WHEN...From 11 AM MST /10 AM PST/ to 9 PM MST /8 PM PST/ Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
5 follow-up statements
435 WWUS75 KPSR 282158 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 258 PM MST Tue Jan 28 2020 AZZ530-CAZ560-561-564-568>570-291200- /O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 258 PM MST Tue Jan 28 2020 /158 PM PST Tue Jan 28 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ TO 9 PM MST /8 PM PST/ WEDNESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Parker Valley. In California, Joshua Tree National Park, Chuckwalla Mountains, Chiriaco Summit, and Palo Verde Valley. * WHEN...From 11 AM MST /10 AM PST/ to 9 PM MST /8 PM PST/ Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
259 WWUS75 KPSR 291021 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 321 AM MST Wed Jan 29 2020 AZZ530-CAZ560-561-564-568>570-292230- /O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 321 AM MST Wed Jan 29 2020 /221 AM PST Wed Jan 29 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ THIS MORNING TO 9 PM MST /8 PM PST/ THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla Valley and Chuckwalla Mountains. * WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 PM PST/ this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
980 WWUS75 KPSR 291140 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 440 AM MST Wed Jan 29 2020 CAZ562-566-292345- /O.EXB.KPSR.WI.Y.0002.200129T1800Z-200130T0200Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 340 AM PST Wed Jan 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 10 AM this morning to 6 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ560-561-564-568>570-292345- /O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 440 AM MST Wed Jan 29 2020 /340 AM PST Wed Jan 29 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ THIS MORNING TO 9 PM MST /8 PM PST/ THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla Valley and Chuckwalla Mountains. * WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 PM PST/ this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
663 WWUS75 KPSR 292046 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 146 PM MST Wed Jan 29 2020 AZZ530-CAZ560-561-564-568>570-300400- /O.CON.KPSR.WI.Y.0002.000000T0000Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 146 PM MST Wed Jan 29 2020 /1246 PM PST Wed Jan 29 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST /8 PM PST/ THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla Valley and Chuckwalla Mountains. * WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 PM PST/ this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-566-300200- /O.CON.KPSR.WI.Y.0002.000000T0000Z-200130T0200Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1246 PM PST Wed Jan 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 10 AM this morning to 6 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
221 WWUS75 KPSR 300102 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 602 PM MST Wed Jan 29 2020 AZZ530-CAZ560-561-564-568>570-300215- /O.CAN.KPSR.WI.Y.0002.000000T0000Z-200130T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- 602 PM MST Wed Jan 29 2020 /502 PM PST Wed Jan 29 2020/ ...WIND ADVISORY IS CANCELLED... Winds will continue to decrease in speed through this evening with gusts falling below 30 mph. $$ CAZ562-566-300215- /O.CAN.KPSR.WI.Y.0002.000000T0000Z-200130T0200Z/ Imperial County Southwest-Imperial County West- 502 PM PST Wed Jan 29 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased substantially in speed, and will weaken further through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:15 PM PST, 4 hours 54 minutes earlier.
Area forecast discussion, Jan 27, 9:15 PM PST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1015 PM MST Mon Jan 27 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... High pressure resumes across Arizona today and tomorrow with plenty of sunshine and warm afternoon temperatures. A disturbance will move through Arizona on Wednesday bringing a slight chance of light showers mostly to the high terrain north and east of Phoenix, and gusty winds over southeast California and southwest Arizona. A strong ridge of high pressure will build in behind Wednesday's disturbance to cause another warming trend into this weekend when highs will climb into the mid to upper 70s. && .DISCUSSION... Clear skies have returned to the forecast area in the wake of yesterday's fast moving shortwave. Ample sunshine has allowed temperatures to reach 70 degrees for many locations with a few more hours of daytime heating remaining. Expect a few afternoon breezes with gusts of 10-20 mph before calming after sunset. Overnight temperatures will be a few degrees cooler than yesterday given the clear skies. Pleasant weather continues Tuesday with highs again in the low 70s. Attention is primarily focused on another Pacific shortwave, currently positioned just off the Northern California coast, that is forecast to move onshore and dig south through Arizona on Wednesday. While the dynamics with this system appear to be more robust than yesterday's system, available moisture sufficient for desert showers is not certain. If the system moves too far inland before digging south, and/or if low level atmospheric moisture dries too much by Wednesday, precipitation chances will remain confined to the Arizona High Country. In this case, light showers could creep into the mountains of eastern Maricopa and southern Gila Counties where midlevel moisture will be adequate. The majority of ensemble members support this outcome with no measurable rain in Phoenix. However, a small fraction of the guidance, including a few ensemble members and deterministic models, show a slight chance for showers over the lower desert. In this case, virga, sprinkles and some light showers of little consequence may sneak into the Phoenix area Wednesday afternoon. Farther west, a very tightly packed pressure gradient on the western flank of the disturbance will strengthen the low level winds. With afternoon mixing, wind gusts in excesses of 30 mph will be possible across much of southeast California and western Arizona, particularly over any higher terrain features such as the Chocolate Mountains and Joshua Tree National Park. The stronger winds will have potential for producing areas of blowing dust and sand. Forecast trends favor lower speeds over south-central Arizona, including Phoenix, with gusts mostly below 20 mph. A gradual warming trend will begin for Thursday and Friday into the weekend as a strong ridge of high pressure gradually builds in aloft from west to east. Winds will remain somewhat breezy on Thursday and Friday across the region due to an enhanced gradient between the building ridge to the west and low pushing into Mexico and south Texas, but gusts will be weaker than on Wednesday. Heights at 500 mb will climb to 584-585 dm by Saturday with highs approaching 80 degrees on Saturday and Sunday over the lower deserts of southeast California. Highs will be in the mid to upper 70s over the lower deserts of south central Arizona, some 6-10 degrees above normal. However, this warmth should be short lived as an increasing number of ensemble members are depicting a more robust longwave trough approaching the Desert Southwest by early next week. This should cool temperatures back closer to seasonal normals and possibly bring increased rain chances if the majority of ECMWF members verify. However, the vast majority of Canadian and GEFS members depict weaker trough displaced further east that would result in continued dry conditions. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Mostly clear skies and light wind speeds will prevail through much of the TAF period. Light westerly winds will transition to easterly over the next few hours at most terminals. Near KPHX the switch to easterly flow will be delayed, and there is some uncertainty on exactly when this transition will occur, with a best estimate of near 10Z. A return to westerly flow by early afternoon is anticipated at all terminals. CIGS will begin to lower by late Tuesday evening to near 15 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Light winds with mostly clear skies anticipated at both terminals. Winds will remain out of the north at KBLH and out of the west at KIPL. No aviation concerns anticipated. && .FIRE WEATHER... Wednesday through Sunday: Gusty northerly winds are expected on Wednesday afternoon through Thursday morning over southeast California and southwest Arizona as an upper-level disturbance moves through the region. Wind gusts up to 30 mph are expected during this time in the Colorado River Valley with stronger gusts up to 35 mph at higher elevations. Breezy conditions are expected for south central Arizona, but gusts should generally remain below 20 mph. Winds will remain elevated on Thursday and Friday with speeds up to 15 mph before decreasing for the weekend as a strong ridge of high pressure builds in over the region. Temperatures will gradually warm up into the weekend when highs will be 5-10 degrees above normal. Minimum RH values will drop into the 15-30% range with during the afternoons while overnight recoveries will rise to at least 50% for most areas. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hopper/Deems AVIATION...Hodges FIRE WEATHER...Hopper/Deems/CB
Nearby
Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.